Opioid toxicity is characterized by the classic triad of central nervous system depression, respiratory depression, and miosis.
Some opioids, such as methadone, can have prolonged clinical effects.
Some opioids—propoxyphene, meperidine, tramadol—can precipitate seizures.
Supportive care and the use of naloxone are the mainstays of management.
Opioids are naturally occurring or synthetic drugs that have activity similar to opium or morphine. The term opioid is a broad term and includes both natural and synthetic drugs. The term opiate is more specific and refers only to those drugs derived from natural opium, such as morphine, codeine, and thebaine. A semisynthetic opioid, such as oxycodone, is derived from the chemical modification of an opioid. A synthetic opioid is a xenobiotic, not structurally related to or derived from an opioid that acts at the opioid receptor or produces an opioid-like effect. The term narcotic is derived from the Greek word for stupor and was originally used to describe any drug that could induce sleep. The term has ambiguously been used to describe any drug that binds to opioid receptors or, in law enforcement circles, to any illicit substance. The poppy plant, Papaver somniferum, is the source of opium and its derivatives.
Opioids are used primarily as analgesics. They can also be used as antitussive and antidiarrheal agents. Opioids are available in many formulations and can be taken in many routes: oral, inhalational, parenteral, transdermal, and rectal.
Use or misuse of opioid drugs, prescription and illicit, is responsible for much of the recent increase in poison-related deaths.1–4 The pediatric population is affected by these trends as demonstrated by increasing hospitalizations, and in some cases death, in nearly all age groups.1
AGE AND DEVELOPMENTAL CONSIDERATIONS
Neonates can experience lethargy at birth if there was recent maternal opioid use, whether administered during labor or maternal illicit use. The neonate is prone to withdrawal symptoms during the newborn period if the mother was chronically using or abusing opioids during pregnancy.
Toddlers and young children are prone to accidental opioid poisoning in environments where opioid preparations are not appropriately stored out of the reach of the child or if opioids prescribed to children are administered improperly.5 Opioid withdrawal symptoms are not often encountered in younger children who have limited or no exposure to chronic opioid therapy.
When caring for adolescents and teenagers who present with signs and symptoms of opioid toxicity, illicit use should be considered. In an attempt at mood elevation, adolescents and teenagers may abuse opioids in various forms: inhalational (smoking), intranasal (snorting), ingestion, or intravenous. In a suicide attempt or accidental overdose, opioid poisoning can be life-threatening. In addition, opioids may have a synergistic effect on mental status depression when combined with substances such as ethanol or benzodiazepines. Conversely, the clinical presentation can present with a mixed pattern if coingestants include ...